infants - Archive

Antibiotic could cause hearing loss in preemies, study indicates

August 4, 2015 in Community News, Research

 

 

The Oregonian/OregonLive
By Lynne Terry
July 29, 2015

The drug that cured Peter Steyger of meningitis as a toddler also made him deaf.

Now a researcher at Oregon Health & Science University, he just discovered that the the class of drugs used to cure him can strip away hearing.

They’re often given to infants in neonatal intensive care units.

Those drugs, broad-spectrum antibiotics, are designed to kill a wide range of bacteria. These medications are routinely given to infants admitted to neonatal intensive care units to clear up any infection or prevent one, Steyger said. Life-threatening bacteria can kill preemies in 24 hours.

But here’s the rub: These drugs are toxic to the ear. They pose the biggest threat of hearing loss amid inflammation during an infection.

In research, Steyger gave a broad-spectrum antibiotic, an aminoglycoside, to mice. Healthy rodents prescribed a low dose suffered relatively little hearing loss. But that was not the case with infected mice, whose hearing was more severely affected.

“If you give a healthy animal, or healthy human, an aminoglycoside for long enough they will go deaf, Steyger said. “If they have an infection that induces an inflammation response, they will lose their hearing much, much faster.”

Read more  . . . Antibiotic